Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 159, NWS Midland/Odessa, TX

August 27, 20184 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 27, 2018, 4:21 PM CDT for 4 counties in Texas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2018, 4:21 PM CDT (21:21 UTC)
Expired
Aug 27, 2018, 4:35 PM CDT
In force
14 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Loving County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 126 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WUUS54 KMAF 272121
SVRMAF
TXC301-389-475-495-272215-
/O.NEW.KMAF.SV.W.0159.180827T2121Z-180827T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
421 PM CDT MON AUG 27 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  North central Reeves County in southwestern Texas...
  Northwestern Ward County in western Texas...
  Southwestern Winkler County in western Texas...
  Southeastern Loving County in western Texas...

* Until 515 PM CDT.

* At 421 PM CDT, a severe thunderstorm was located over Mentone,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mentone and Winkler County Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3158 10370 3178 10372 3190 10319 3159 10315
TIME...MOT...LOC 2121Z 258DEG 17KT 3170 10358 

HAIL...1.00IN
WIND...60MPH
 
$$

80
1 follow-up statement
804 
WWUS54 KMAF 272135
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
435 PM CDT MON AUG 27 2018

TXC301-389-475-495-272145-
/O.CAN.KMAF.SV.W.0159.000000T0000Z-180827T2215Z/
Reeves TX-Ward TX-Winkler TX-Loving TX-
435 PM CDT MON AUG 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL REEVES...
NORTHWESTERN WARD...SOUTHWESTERN WINKLER AND SOUTHEASTERN LOVING
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 3158 10370 3178 10372 3190 10319 3159 10315
TIME...MOT...LOC 2130Z 258DEG 17KT 3171 10350 

$$

80

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:52 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 27, 1:52 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
152 PM CDT Mon Aug 27 2018

.DISCUSSION...

An upper trough deepening over the central/southern Rockies today
has flattened the upper ridge which has been over the region.
There does not appear to be much of any mid level features
traversing the forecast area, but thunderstorms are developing
over the Davis Mountains, and along a surface trough/instability
axis in an uncapped environment.  Expect storms to continue to
develop into this evening, with outflow winds aiding development
further eastward into the Permian Basin.  Hot temperatures and a
fairly dry subcloud layer could promote a few strong wind gusts,
while ample moisture through the atmospheric column could result
in locally heavy rainfall.  Storms could last through the evening
as a low level jet increases, then last well into the night in
some areas.

On Tuesday, hot temperatures will persist, despite a westbound
inverted ua trough helping to keep the upper ridge in a weakened
state.  Low level, southeasterly, upslope flow will also keep a
steady feed of low level moisture all the way into the higher
terrain where thunderstorms will develop again, in addition to along
a surface trough/instability axis in an uncapped environment.  A few
storms could produce strong winds and locally heavy rainfall, and
many storms could produce frequent lightning strikes.

The upper ridge will expand back over the region Wednesday and
beyond, which will likely relegate any convection to the mountains
of West texas, or the Caprock in Southeast New Mexico.  This will
also keep high temperatures well above normal, not to mention
morning lows generally staying above normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75 100  75  96 /  20  10  20  10
Carlsbad                       71 100  71  96 /   0  10  10  20
Dryden                         75  97  75  97 /  10  10  10   0
Fort Stockton                  74  99  73  95 /  30  30  20   0
Guadalupe Pass                 71  94  69  91 /  10   0  10  10
Hobbs                          70  97  70  92 /  10  10  20  10
Marfa                          62  91  63  89 /  40  40  30  20
Midland Intl Airport           76 100  75  97 /  20  20  30  10
Odessa                         77 100  74  97 /  20  20  30  10
Wink                           76 104  75 100 /  30  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29/67
Hazardous weather outlook, Aug 27, 2:05 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 PM CDT Mon Aug 27 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
205 PM CDT Mon Aug 27 2018 /105 PM MDT Mon Aug 27 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening across portions of the Permian Basin, southeastern New
Mexico, Trans Pecos and Davis Mountains. Brief heavy rainfall and
gusty winds will occur with the strongest storms. Lighting will also
occur in and near any thunderstorm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

For Tuesday, scattered thunderstorms are possible over the Permian
Basin, southeastern New Mexico, the upper Trans Pecos, and the Davis
Mountains. The strongest of these storms will produce heavy rainfall
and strong winds. Lightning will occur in and near any thunderstorm.

For Wednesday through Saturday, significant weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Aug 27, 2:29 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
129 PM MDT MON AUG 27 2018

NMZ028-272015-
Eddy County Plains NM-
129 PM MDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 215 PM
MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carlsbad, Avalon, Carlsbad North, Lake Avalon, Otis, Cavern City Air
Terminal and Living Desert State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3224 10428 3238 10442 3265 10416 3244 10394
TIME...MOT...LOC 1929Z 230DEG 10KT 3239 10426

29
Special weather statement, Aug 27, 2:31 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
231 PM CDT MON AUG 27 2018

TXZ058-074-075-272015-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
231 PM CDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL
REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 315 PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Balmorhea Lake, or 24 miles northeast of Fort
Davis, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of western Pecos...
south central Reeves and east central Jeff Davis Counties.

This includes Interstate 10 between mile markers 221 and 229.

LAT...LON 3070 10364 3089 10370 3103 10339 3071 10329
TIME...MOT...LOC 1931Z 253DEG 9KT 3082 10359

80
Special weather statement, Aug 27, 3:20 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
320 PM CDT MON AUG 27 2018

TXZ058-272100-
Reeves County and Upper Trans Pecos TX-
320 PM CDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES AND WESTERN WARD
COUNTIES UNTIL 400 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Toyah. This storm is slowly moving east.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pecos, Toyah Lake and Pecos Municipal Airport.

This includes Interstate 20 between mile markers 24 and 43.

LAT...LON 3155 10351 3152 10350 3150 10350 3147 10348
      3145 10349 3143 10347 3129 10341 3125 10374
      3143 10379
TIME...MOT...LOC 2020Z 260DEG 3KT 3137 10365

80
Special weather statement, Aug 27, 4:07 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
407 PM CDT MON AUG 27 2018

TXZ058>060-067-272145-
Loving TX-Reeves County and Upper Trans Pecos TX-Ward TX-Winkler TX-
407 PM CDT MON AUG 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL REEVES...
NORTHWESTERN WARD...SOUTHWESTERN WINKLER AND SOUTHEASTERN LOVING
COUNTIES UNTIL 445 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mentone, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mentone and Slash Ranch.

LAT...LON 3153 10379 3178 10376 3194 10337 3156 10325
TIME...MOT...LOC 2107Z 256DEG 15KT 3169 10365

80

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:37 PM CDTAreal Flood AdvisoryMAFAndrews, Loving, Reeves, Winkler113 min
Aug 26, 10:37 PM CDTSpecial Weather StatementMAFLoving38 min
Aug 26, 11:24 PM CDTSpecial Weather StatementMAFWinkler51 min
Aug 26, 11:53 PM CDTAreal Flood AdvisoryMAFWinkler67 min
Aug 27, 2:31 PM CDTSpecial Weather StatementMAFReeves44 min
Aug 27, 2:51 PM CDTAreal Flood AdvisoryMAFJeff Davis, Pecos, Reeves3 hr
Aug 27, 3:20 PM CDTSpecial Weather StatementMAFReeves40 min
Aug 27, 3:30 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves3 hr
Aug 27, 4:07 PM CDTSpecial Weather StatementMAFLoving38 min
Aug 27, 5:31 PM CDTSpecial Weather StatementMAFReeves44 min
Aug 27, 6:27 PM CDTSpecial Weather StatementMAFCrane33 min
Aug 27, 6:32 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis, Reeves3 hr
Aug 27, 6:32 PM CDTAreal Flood AdvisoryMAFGaines118 min
Aug 27, 6:51 PM CDTAreal Flood AdvisoryMAFAndrews, Martin3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.